Mogamulizumab-associated rash (MAR) is heterogenous in its presentation, both clinically and histopathologically, and the clinical morphologic appearance does not always correlate with histopathologic findings. Furthermore, mixed pictures are also seen histopathologically. Importantly, MAR may mimic MF or SS clinically, potentially leading to premature discontinuation of the drug if the rash is thought to be disease progression.
A significant proportion of patients treated with mogamulizumab develop a rash, with studies reporting an incidence of 20% to over 60%. MAR was the second-most-common side effect (after infusion reactions) in the MAVORIC trial. Males and females appear to develop a rash at equal rates. The rash exhibits a heterogeneous clinical course, with variable and even delayed onset. The median time from initiating therapy to onset of rash varies significantly, with many studies reporting a median time over 3 months but with a range of less than 2 months to almost 4 years. Some patients also develop a rash several months after discontinuing mogamulizumab. The median number of treatment cycles also varies between patients, with some patients developing a rash after only 1 or 2 cycles, while others are treated tens of times.
Patients with SS who develop MAR have been noted to have an increased overall response rate than SS patients who did not develop MAR; the same has not been shown for MF.
Stevens-Johnson syndrome (SJS) / toxic epidermal necrolysis (TEN) has been reported in Japan in patients with adult T-cell leukemia/lymphoma receiving mogamulizumab. Such severe adverse reactions have not been reported in MF/SS to date.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
28926001 – Eruption caused by drug
Differential Diagnosis & Pitfalls
- Persistent / progressive MF – Differentiate by skin biopsy, immunohistochemistry, and molecular T-cell receptor profiling.
- Persistent / progressive SS – Differentiate by skin biopsy, immunohistochemistry, and molecular T-cell receptor profiling.
- Lichen planus unrelated to mogamulizumab
- Lichenoid graft-versus-host disease (acute or chronic)
- Secondary syphilis
- Allergic or irritant contact dermatitis, atopic or seborrheic dermatitis, or eczema craquelé
- Tinea corporis
- Pityriasis rosea
- Pityriasis rubra pilaris
- Viral exanthem
- Evolving / early drug-induced hypersensitivity syndrome
- Early SJS/TEN
- Toxin-mediated erythema, such as toxic shock syndrome or early staphylococcal scalded skin syndrome
- Scarlet fever – A sandpaper-like eruption accompanies a sore throat and fever.
- HIV primary infection
- Acute graft-versus-host disease
Drug Reaction Data